Antibiotic treatments as an umbrella term are normally safe for individuals with certain biological infections, but everyone should also know what risks may be involved. I advocate the use of antibiotics for immunological disorders and infections that overpower your body, but the body has natural healing ability and it needs the exercise just like your muscles.
Antibodies are like the evidence the police needs to arrest you and the police are white blood cells made in your marrow and spleen. These WBC, as opposed to red blood cells (RBCs), help to clean up toxins in the body. The body produces antibodies to foreign pathogens (i.e. virus or bacteria) so that WBC can correctly mark the invading cells for deletion by phagocytes (WBC). When the body incorreclty designates living healthy tissue as invaders and produces antibodies against normal healthy living tissue we get Auto immune disorders like psoriasis, Lupus, Rheumatiod Arthritis, even HIV, though these are topics for a later date.
Antibiotics are like the doc feeding you through an IV dismembered particles of a pathogen so that your body can recognize them, all gravy right? The only problem is that like any medication there are side effects for a small population and the side effects can be serious in a few cases, allow me to expound with a case I came along a few years back.
A young high school boy came to see me while I was a chiropractic intern. Immediately a red light flashed into my head when he spoke. His words came out unanunciated as if he was deaf, but he had enough idea of how to anunciate the words meaning to me possible hearing loss not from birth but from some other environmental factor after birth. When he told me his sister had almost lost her hearing as well I knew I had to get to the bottom of this. After talking with his mother I had found they had been prescribed an antibiotic, Gentamicin, widely prescribed (and especially in 3rd world countries) for ear infection. Here let me interject myself and say that ear infections are a common problem for children and adolescents ask any pediatrician or mom and they’ll tell you. However an overwhelming number of those resolve themselves and have no symptoms other than pain. In this case, the mother had been prescribed this by her doctor and being an nurse she trused her physician.
What her physician didn’t tell her is that there is an “acceptable” number of cases where Gentamicin causes sensory hearing loss in individuals. Acceptable to, I assume, physicians and pharmeceutical companies that produce them. What’s more disturbing is the fact that this sensory hearing loss association with gentamicin has a genetic, hereditary component meaning that other members of the immediate family and offspring may be prone to this antibiotic side effect. This explains how both brother and sister ( and later I found even the mother) were both losing their hearing. If a member of your family has either partial of full hearing loss in one ear due to an antibiotic, do not give the same antibiotic to your children or they may also experience hearing loss.
A starting point in treating these cases would be to ingest fish oils either through eating fish or supplements. Omega-3-fatty acids (DHA and EPA) are responsible for relining the outer coating of nerves insulating them from further destruction.
Please contact me at Dr.MichaelStevenLee@yahoo.com if you have a case like this as I am working with acupuncture doctors to find alternative, natural therapies that may reduce the rate of hearing loss and regenerate nerve fibers from the 8th Cranial Nerve.